Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 435, NWS North Platte, NE

August 13, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2008, 10:25 AM CDT for 4 counties in Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 10:25 AM CDT (15:25 UTC)
Expired
Aug 13, 2008, 11:15 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 131525
SVRLBF
NEC009-017-031-115-131615-
/O.NEW.KLBF.SV.W.0435.080813T1525Z-080813T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 AM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BREWSTER...
  SOUTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  WEST CENTRAL LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1115 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WILLOW LAKE STATE WILDLIFE MANAGEMENT
  AREA...OR 24 MILES SOUTHWEST OF AINSWORTH...AND MOVING SOUTHEAST AT
  33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER BY 1105 AM CDT...
  6 MILES WEST OF ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA BY
  1115 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4190 9959 4176 9992 4223 10030 4236 10006
TIME...MOT...LOC 1525Z 326DEG 29KT 4224 10009

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 131538
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1038 AM CDT WED AUG 13 2008

NEC009-017-031-115-131615-
/O.CON.KLBF.SV.W.0435.000000T0000Z-080813T1615Z/
BLAINE NE-LOUP NE-BROWN NE-CHERRY NE-
1038 AM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR EXTREME SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...WEST CENTRAL
LOUP AND EASTERN BLAINE COUNTIES...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA...OR 18 MILES
NORTHWEST OF BREWSTER...MOVING SOUTHEAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 10 BY 1055 AM CDT...
  7 MILES NORTHEAST OF HIGHWAY 91 MILE MARKER 10 BY 1105 AM CDT...
  BREWSTER BY 1110 AM CDT...
  HIGHWAY 91 MILE MARKER 20 AND 6 MILES WEST OF ALMERIA MEADOW STATE
  WILDLIFE MANAGEMENT AREA BY 1115 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4190 9959 4176 9992 4219 10027 4227 9998
TIME...MOT...LOC 1538Z 326DEG 29KT 4215 10001

$$

TLK
000 
WWUS53 KLBF 131610
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT WED AUG 13 2008

NEC009-017-031-115-131617-
/O.EXP.KLBF.SV.W.0435.000000T0000Z-080813T1615Z/
BLAINE NE-LOUP NE-BROWN NE-CHERRY NE-
1107 AM CDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...WEST CENTRAL LOUP AND EASTERN BLAINE COUNTIES 
WILL EXPIRE AT 1115 AM CDT...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLAR RADAR INDICATED 
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LIMITS. THE SEVERE THUNDERSTORM WARNING EXPIRES AT 1115 AM CDT WITH 
THE THUNDERSTORM TO CONTINUE MOVING SOUTHEAST AT 30 MPH AND PRODUCE 
BRIEF HEAVY RAINFALL AND PEA SIZE HAIL WHILE MOVING ACROSS THE 
COMMUNITY OF BREWSTER AND SOUTHEAST BLAINE COUNTY.

LAT...LON 4190 9959 4176 9992 4219 10027 4227 9998
TIME...MOT...LOC 1607Z 326DEG 29KT 4196 9983

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:41 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 13, 3:41 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 AM CDT WED AUG 13 2008

.DISCUSSION...
MODERATELY FAST NW FLOW PATTERN LIVING UP TO THE TASK AND CONTINUING
TO FIRE CONVECTION WELL INTO THE EARLY MORNING HOURS ACROSS CWA.
ADEQUATE SHEAR IS IN PLACE TO KEEP THESE STORMS ON THE EDGE OF
SEVERE. LATEST ROUND ACROSS SW SEEMS TO BE INTERACTION OF OUTFLOW
FROM EALIER SUPERCELL AND ASCENT FROM LLVL JET. MID LEVEL FLOW WILL
CONTINUE TO REMAIN FAIRLY STRONG AS NW FLOW STAYS IN PLACE...AND
POSSIBLY ENHANCED AS UPPER LOW OVER SASK/MANT BEGINS ITS ANOMALOUS
TREK DOWN THE HIGH PLAINS BEGINNING TONIGHT. UNDER THIS FLOW SFC
FRONT LOOKS TO BE SETTING UP ACROSS FROM SW TO NE ACROSS CWA AND
THERE MOST LIKELY WILL BE RESIDUAL BOUNDARIES FROM CONVECTION. SFC
ANALYSIS AT 06Z HAS THIS BOUNDARY EXTENDING FROM ARROWHEAD OF MN TO
NEAR BLACK HILLS. SFC LOW FORMING OVER SE WY WHICH SHOULD DROP NEAR
NE/KS/CO BORDER VCNTY THIS AFTERNOON AND HELP BACK WINDS ACROSS
SOUTHERN/EASTERN CWA AND CREATE FAVORABLE PROFILES FOR SPINNING
STORMS. SO EXPECT ANOTHER ROUND OF CONVECTION THIS AFT/EVENING.
STRENGTHENING LLVL JET AGAIN TNIGHT SHOULD PULL THIS STORMS ALMOST
STRAIGHT SOUTH PER CORFIDI VECTS SO HAVE PLACED HIGHEST POPS HERE
THIS EVENING. MODELS STILL IN REASONABLY GOOD AGREEMENT WITH
HANDLING THIS UPPER LOW AND ITS MOVEMENT DOWN PLAINS AND
RETROGRADING OVER WESTERN CO THROUGH 84 HOURS. THERE ARE SOME
DIFFERENCES WITH H7 PATTERN AND ITS REFLECTION AT SFC BY 12Z SAT.
GFS HAS MORE OF ELONGATED/OVALIZED LOW BACK INTO WESTERN NEB...WITH
DEEPER EASTERLIES AND SFC LOW IN NE COLORADO...BUT THINK THIS IS DUE
TO EALIER FEEDBACK IN MODEL. NAM/EURO/CAN SIMILAR WITH HIGH RIDGING
INTO NORTHERN CWA FROM H7 TO SFC KEEPING PCPN MAINLY PINNED TO THE
WEST AND HAVE TWEAKED POPS TO THIS THINKING. TEMP FORECAST ON TRACK
WITH SEASONAL TEMPS TODAY DROPPING TO BELOW/WELL BELOW THROUGH AT
LEAST SAT WITH CLOUDY/MOIST CONDITIONS IN PLACE IN THIS STRANGE MID
AUGUST PATTERN. MODELS USUALLY TO FAST PULLING SOMETHING THIS
DIFFERENT OUT OF AREA SO HAVE NOT MADE TOO MANY CHANGES TO EARLY
NEXT WEEK ATTM.

&&

.AVIATION...
MAIN AVIATION FORECASTING CONCERN TODAY AND TONIGHT IS ONGOING
THUNDERSTORMS EARLY THIS MORNING...AND THEN THUNDERSTORM POTENTIAL
THIS AFTERNOON AND EVENING. BASED ON SATELLITE IMAGERY FROM EARLIER
TONIGHT...SMALL MCS OVER THE CENTRAL SANDHILLS WILL CONTINUE TO
DEVELOP AND DRIFT TO THE SSE THROUGH SUNRISE. WILL MONITOR LATEST
RADAR AND SATELLITE TRENDS TOWARD 12Z TAF ISSUANCE FOR INCLUSION IN
THE KLBF FCST. FOR THE KVTN TERMINAL...THUNDERSTORMS HAVE ENDED THIS
MORNING AND WILL NOT POSE ANY ADDITIONAL THREAT.

LATER TODAY...AN UPPER LEVEL DISTURBANCE WILL EJECT OUT OF THE
CENTRAL AND NORTHERN ROCKIES ONTO THE HIGH PLAINS. THIS ENERGY WILL
INTERACT WITH A WEAK SURFACE TROF...EXTENDING FROM NORTHEASTERN
NEBRASKA WWD INTO THE CENTRAL NEBRASKA PANHANDLE. LOCATIONS ALONG
THIS SURFACE TROF WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. NORTHWESTERLY FLOW ALOFT WILL CARRY THIS
ACTIVITY SEWD THIS EVENING AND LATER TONIGHT...WHICH WOULD BE
FAVORABLE FOR IMPACTING THE KLBF TERMINAL. THUNDERSTORMS THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE SEVERE WITH SMALL
HAIL AND WIND GUSTS TO 40 KTS...PARTICULARLY IN THE VICINITY OF THE
KLBF TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/CLB
Hazardous weather outlook, Aug 13, 5:40 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CDT WED AUG 13 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-141030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
540 AM CDT WED AUG 13 2008 /440 AM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG AND EAST OF A LINE
FROM KILGORE TO HAYES CENTER AS AN UPPER LEVEL DISTURBANCE LIFTS
ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER SOME BRIEF HEAVY RAIN AND HAIL UP TO A HALF
AN INCH IN DIAMETER IS POSSIBLE WITH THE STRONGEST STORMS.

LATER THIS AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. A SURFACE TROFF OF
LOW PRESSURE...EXTENDING FROM SOUTHWESTERN NEBRASKA INTO
NORTHEASTERN NEBRASKA WILL SERVE AS THE FOCAL POINT FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE COMBINATION OF DEEP
LOW LEVEL MOISTURE AND SHEAR WILL BE FAVORABLE FOR SUPER CELL
THUNDERSTORMS...SOME OF WHICH MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY IN
SOUTHERN PORTIONS OF THE OUTLOOK AREA OR SOUTH OF A LINE FROM
IMPERIAL TO MASON CITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREATS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Local storm report, Aug 13, 8:13 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 S JOHNSTOWN           42.53N 100.06W
08/11/2008  E0.88 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 13, 8:14 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 SSE MOOREFIELD        40.62N 100.36W
08/11/2008  M1.00 INCH       FRONTIER           NE   PUBLIC

            CORN AND SOYBEAN CROPS 80 PERCENT STRIPPED AT THIS
            LOCATION.

&&

CBUTTLER
Local storm report, Aug 13, 8:24 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     9 W MERNA               41.48N 99.93W
08/11/2008  E60 MPH          CUSTER             NE   PUBLIC

&&

CBUTTLER
Local storm report, Aug 13, 8:28 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     12 S JOHNSTOWN          42.40N 100.06W
08/11/2008  E60 MPH          BROWN              NE   PUBLIC

            SHINGLES BLOWN OFF THE HOUSE.

&&

BTAYLOR
Local storm report, Aug 13, 8:35 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             22 SW CALLAWAY          41.07N 100.22W
08/11/2008  E0.88 INCH       CUSTER             NE   PUBLIC

&&

CBUTTLER
Local storm report, Aug 13, 8:44 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             20 WSW BROWNLEE         42.18N 100.99W
08/13/2008  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:09 PM CDTSevere Thunderstorm WarningLBFCherry66 min
Aug 12, 8:55 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Aug 12, 9:42 PM CDTSevere Thunderstorm WarningLBFHooker, McPherson48 min
Aug 13, 10:22 AM CDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 13, 5:48 PM CDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 13, 6:50 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan55 min
Aug 13, 6:53 PM CDTSevere Thunderstorm WarningLBFKeya Paha52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.